Naloxone Rescue Kits for Opioid Overdose
What is naloxone?
Opioids are strong pain medicines. Examples include hydrocodone, oxycodone, fentanyl, and morphine. Heroin is an example of an illegal opioid. Taking too much of an opioid can cause death. An overdose is an emergency.
Naloxone is a medicine used to treat an opioid overdose. If you take it or if someone gives it to you soon enough after an overdose, it can save your life.
Naloxone comes in a rescue kit you can carry with you. You may hear it called a Narcan kit for short.
Your doctor can give you a prescription for a rescue kit and show you how to use it. It is very important that your friends and family know how and when to give it to you. If you overdose, you may not be able to give yourself the medicine.
In some places you can buy Narcan kits without a prescription.
When is naloxone used?
Naloxone is used when a person shows signs of an opioid overdose. A person may have overdosed if he or she is:
- Sleepy or hard to wake up.
- Not breathing normally.
If someone appears to have overdosed, call 911. A drug overdose is an emergency.
Read and carefully follow the directions in the kit on how to give naloxone. If you think you or someone else may have overdosed but you're not sure, it's okay to use the kit anyway.
Make sure your family and friends know about these signs of an overdose.
Keep your rescue kit with you always. You never know when you might need it.
Always go to the emergency room after using naloxone. Doctors will want to make sure the overdose has been reversed.
What's in a naloxone kit?
Rescue kits come with instructions. The rescue kit may also contain:
- The medicine.
- Syringes and needles.
- A nasal adapter for the syringes.
- A separate nasal spray device.
Rescue kits include two doses because overdose symptoms may return a few minutes after the first dose from the rescue kit is given.
Current as ofFebruary 5, 2019
Author: Healthwise Staff
Medical Review: Kathleen Romito MD - Family Medicine
Elizabeth T. Russo MD - Internal Medicine